Trazodone and Suicide

Antidepressants have been shown to increase the risk of suicidal behavior. Although clinical studies have been conducted on trazodone and suicide, it is still not known whether the medication actually causes suicidal thoughts or behavior. From what is known about trazodone and suicide, however, certain people may be at higher risk for such behavior, including those with bipolar disorder or who have attempted suicide in the past.

Trazodone and Suicide: An Overview

Trazodone hydrochloride (Desyrel®) is a prescription medication used for the treatment of depression in adults. It is also often used in an "off-label" fashion for the treatment of insomnia. As with all antidepressants, there may be an increased risk of suicidal behavior when taking trazodone.
 

The FDA's Warning on Trazodone and Suicide

The U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thinking and behavior with antidepressant use in children and teenagers. The warning was issued in response to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
 
Despite this, trazodone may be used in an off-label fashion to treat depression in children and teens, although it is not approved for this use.
 

Does Trazodone Cause Suicide?

In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including trazodone. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent of children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
 
It is difficult to know for sure if antidepressants cause suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line is that you should report any signs of suicidal behavior to your healthcare professional, whether you are taking an antidepressant or not.
 
Certain people seem to be at higher risk for suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or who have a family history of bipolar disorder) and people who have attempted suicide (or have a family history of suicide attempts).
 
 
Healthy Pet, Healthy You

Trazodone HCl Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.